Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 97, NWS Topeka, KS

May 31, 2022Geary County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2022, 9:27 PM CDT for Geary County, Morris County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2022, 9:27 PM CDT (02:27 UTC)
Expired
May 31, 2022, 9:49 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:05 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 31, 6:05 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
605 PM CDT Tue May 31 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 301 PM CDT Tue May 31 2022

Key Messages:

- Flood threat continues through Wednesday morning

- Severe storms possible this afternoon/evening

A much needed break from showers and storms has occurred this
afternoon as the LLJ weakened and the surface boundary stalled out
across the forecast area. South and east of the boundary, dewpoints
remain in the upper 60s to low 70s with skies beginning to clear
across east-central Kansas. The surface boundary will continue to
sink south through the rest of this afternoon into the evening while
the 925-850mb front bisects the forecast area from northeast to
southwest. A weak shortwave and strengthening LLJ will lead to
addition shower and storm development this evening and overnight
especially for the southeastern half of the CWA. A few severe storms
are possible given MUCAPE of 1000-1500 J/kg and bulk shear of 35-
45kts, but storm mode will likely become messy quickly as shear
vectors are oriented perpendicular to the boundaries. In any case,
stronger updrafts could produce severe hail and/or damaging wind
gusts. Flooding looks to be the main concern once again as storms
look to move over the same areas this evening and overnight. Much of
the area saw several inches of rain last night, so the grounds are
saturated and rivers are on the rise. As a result, the Flood Watch
has been extended until 7am Wednesday. While additional
precipitation builds in during the day Wednesday, instability looks
weak leading to mainly showers with a few embedded thunderstorms,
leading to lighter QPF. The Flood Watch may need to be extended into
the day Wednesday depending on how tonight's storms evolve and how
much additional rain is expected during the day Wednesday.

Drier and cooler air settles in on Thursday as a surface high moves
into the central Plains. Highs in the 70s on Thursday will reach
into the low 80s by the weekend. A couple of shortwaves eject across
the Plains this weekend bringing more chances for showers and
thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 605 PM CDT Tue May 31 2022

VFR to MVFR at all terminals through the TAF period with another
round of TS this evening into the overnight hours although these
storms may be more scattered, so timing and impacts are uncertain.
More rain is expected Wednesday; chances for lightning in this
round appear low but possible.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ024-026-035>040-
054>056-058-059.

&&

DISCUSSION...Flanagan
AVIATION...Jones
Hazardous weather outlook, May 31, 3:12 PM CDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
312 PM CDT Tue May 31 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-012015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
312 PM CDT Tue May 31 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Several rounds of showers and thunderstorms are expected through
tonight. Flooding is possible, along with a few strong to severe
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:20 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris55 min
Jun 1, 12:22 AM CDTSpecial Weather StatementTOPAnderson23 min
Jun 1, 1:28 AM CDTSpecial Weather StatementTOPDickinson47 min
Jun 1, 2:01 AM CDTSpecial Weather StatementTOPGeary44 min
Jun 1, 10:18 AM CDTRiver Flood WarningTOPLyon51 hr
Jun 1, 11:57 AM CDTRiver Flood WarningTOPLyon45 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.